Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 16, 1998, 2:46 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 1998, 2:46 PM EDT (18:46 UTC)
- Expired
- Apr 16, 1998, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pulaski County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 161846 FFWJKL KYC199-162145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 246 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 545 PM EDT * AT 240 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 15 MILES WEST OF SOMERSET OR NEAR CAINS STORE... MOVING EAST AT 35 MPH. * DOPPLER RADAR HAS INDICATED THAT OVER TWO INCHES OF RAIN HAD FALLEN BETWEEN NOON EDT AND 200 PM EDT IN WESTERN PULASKI COUNTY. THE ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE FLASH FLOODING IN WESTERN PULASKI COUNTY. TOWNS THAT CAN EXPECT TO SEE FLASH FLOODING INCLUDE CAINS STORE...INGLE AND LOCATIONS WEST OF SOMERSET ALONG THE CUMBERLAND PARKWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODING OCCUR IN A<UTOMOBILES. WHP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 2:45 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 16, 2:45 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 PM EDT THU APR 16 1998 HEAVILY WORKED OVER AIRMASS FROM THIS MORNING/S CONVECTION HAS NOT BEEN ABLE TO SUSTAIN SEVERE TS BUT INSTEAD OUR PROBLEMS BECOMING MORE OF A HYDROLOGIC NATURE. HEAVY RAINFALL HAS BEEN FALLING ACROSS THE SME AREA THROUGH MUCH OF THE EARLY AFTERNOON. SPENES ISSUED FOR PULASKI COUNTY GIVES 1.6 INCHES TOTAL AND RADAR ESTIMATES UP TO 2.4 INCHES FOR 3 HOURS HAVE BEEN RECIEVED. SINCE THIS AREA...AS WELL AS AREAS FURTHER EAST...ARE IN LINE TO SEE PLENTY MORE ACTIVITY UNTIL THE COLD FRONT GOES THROUGH...WE RECOMMEND A FLASH FLOOD WATCH FOR LOZ/SME/JKL GROUPS FOR TONIGHT. SURFACE CHARTS HAVE SHOWN DEVELOPING THERMAL AND MOISTURE AXIS AHEAD OF THE FRONT IN WESTERN KENTUCKY WHICH SHOULD SUSTAIN ITSELF AS THE FRONT HEADS EAST. MORE CONVECTION SHOULD DEVELOP IN WESTERN KENTUCKY AND HEAD RAPIDLY EAST THIS EVENING. I DO NOT EXPECT TO SEE TEMPS DROP MUCH AT ALL THIS EVENING. CATEGORICAL POPS LOOK VERY MUCH IN ORDER UNTIL THE FRONT GETS THROUGH. THREAT FOR SEVERE SEEMS SMALL...ALTHOUGH NORTHERN COUNTIES HAVE BEEN ABLE TO RECOVER CONSIDERABLY. MUCH COOLER AND SLIGHTLY DRIER AIRMASS WILL TRY TO PUSH IN ON FRIDAY...BUT WILL HAVE TROUBLE GETTING ALL THE WAY TO THE VIRGINIA BORDER. TROF AXIS WILL REMAIN TO OUR WEST AND NUMEROUS SHORTWAVES MEAN WE/LL NEED TO KEEP LOW POPS IN FOR AT LEAST THE SOUTHEAST ON FRIDAY. MODELS HINTING AT A RESURGENCE OF GULF MOISTURE NORTH OF THE LEFTOVER BAROCLINIC ZONE TO OUR SOUTH FRIDAY NIGHT AND SATURDAY. DID NOT HAVE TIME TO GET A GREAT LOOK AT THIS SO WOULD RECOMMEND FOLLOWING FWC POPS FOR THOSE PERIODS AT THIS POINT...SINCE BOTH ETA AND NGM SEEM TO BE LEANING TOWARD THIS SCENARIO. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 55/63/44/57 +535 LOZ 55/64/45/57 +534 RAB
In the hours before
Special weather statement, Apr 16, 9:29 AM EDT, 5 hours 17 minutes before
KYZ058-068-069-079-080-083-084-108-111-114-116-161400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 929 AM EDT THU APR 16 1998 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ESTILL...WOLFE...LEE...JACKSON...OWSLEY...CLAY AS WELL AS ROCKCASTLE...LAUREL...PULASKI...WAYNE AND MCCREARY. THE TORNADO WATCH REMAINS IN AFFECT UNTIL 2 PM EDT FOR BREATHITT... MAGOFFIN... FLOYD...PIKE...KNOTT...PERRY...LESLIE...KNOX... WHITLEY...BELL... HARLAN AND LETCHER. LEWIS
Special weather statement, Apr 16, 10:53 AM EDT, 3 hours 53 minutes before
KYZ085>088-109-110-112-113-115-117-118-120-161550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1053 AM EDT THU APR 16 1998 ...TORNADO WATCH FOR SOUTHEAST KENTUCKY CANCELLED... THE TORNADO WATCH FOR SOUTHEAST KENTUCKY THAT WAS IN EFFECT UNTIL 200 PM EDT HAS BEEN CANCELLED. WHP
Special weather statement, Apr 16, 10:53 AM EDT, 3 hours 53 minutes before
KYZ085>088-109-110-112-113-115-117-118-120-161550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1053 AM EDT THU APR 16 1998 ...TORNADO WATCH FOR SOUTHEAST KENTUCKY CANCELLED... THE TORNADO WATCH FOR SOUTHEAST KENTUCKY THAT WAS IN EFFECT UNTIL 200 PM EDT HAS BEEN CANCELLED. WHP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:32 PM EDT | Flash Flood Warning | JKL | Lee, Owsley | 5 hr |
| Apr 15, 9:34 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Whitley | 3 hr |
| Apr 15, 9:34 PM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 3 hr |
| Apr 15, 9:34 PM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Apr 16, 6:30 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 60 min |
| Apr 16, 6:30 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 65 min |
| Apr 16, 6:16 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 3 hr |
| Apr 16, 6:16 PM EDT | Flash Flood Warning | JKL | Laurel, Rockcastle | 3 hr |
| Apr 16, 6:16 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Apr 16, 6:37 PM EDT | Tornado Warning | JKL | Wayne | 43 min |
| Apr 16, 6:37 PM EDT | Tornado Warning | JKL | Wayne | 68 min |
| Apr 16, 7:00 PM EDT | Tornado Warning | JKL | Pulaski | 60 min |
| Apr 16, 7:06 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 49 min |
| Apr 16, 7:14 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 61 min |
| Apr 16, 7:20 PM EDT | Tornado Warning | JKL | Harlan | 60 min |
| Apr 16, 7:26 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Apr 16, 7:29 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 61 min |
| Apr 16, 7:34 PM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Apr 16, 7:36 PM EDT | Tornado Warning | JKL | Rockcastle | 49 min |
| Apr 16, 7:38 PM EDT | Tornado Warning | JKL | McCreary | 37 min |
| Apr 16, 7:41 PM EDT | Tornado Warning | JKL | Jackson | 64 min |
| Apr 16, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 64 min |
| Apr 16, 7:48 PM EDT | Tornado Warning | JKL | Whitley | 47 min |
| Apr 16, 7:58 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 62 min |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.